Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 64, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 17, 2018, 8:26 PM MDT for 5 counties in Nebraska. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2018, 8:26 PM MDT (02:26 UTC)
- Expired
- May 17, 2018, 9:15 PM MDT
- In force
- 49 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Arthur County, NE, Grant County, NE, Hooker County, NE, Keith County, NE, McPherson County, NE
The radar
The North Platte radar (KLNX), 79 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 8:45 PM MDT | TSTM WND GST 60 | 3 E Hyannis, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 1, 7:32 PM MST | Severe Thunderstorm Watch | SPC | 135 days |
| May 17, 4:57 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1242 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2392 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted.
993
WUUS53 KLBF 180226
SVRLBF
NEC005-075-091-101-117-180315-
/O.NEW.KLBF.SV.W.0064.180518T0226Z-180518T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
926 PM CDT THU MAY 17 2018
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Arthur County in west central Nebraska...
Grant County in west central Nebraska...
Northeastern Keith County in southwestern Nebraska...
Western Hooker County in west central Nebraska...
Western McPherson County in west central Nebraska...
* Until 1015 PM CDT/915 PM MDT/
* At 926 PM CDT/826 PM MDT/, severe thunderstorms were located along
a line extending from near Hyannis to near Arthur to near Lemoyne,
moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Arthur, Hyannis, Whitman, Lemoyne, Duluth, Flatts, Cogill Lake,
Green Lake, Bucktail Lake, Three Mile Lake, Pratt Lake, Carr Lake,
Haythorn Lake, Lena, Sand Puddin Lake, Big Lamunyon Flats, McKeag,
East Cody Lake, Calora and Sand Beach Lake.
This includes the following highways...
Highway 2 between mile markers 140 and 173.
Highway 61 between mile markers 101 and 165.
Highway 92 between mile markers 131 and 135, and between mile
markers 165 and 191.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4209 10127 4168 10117 4140 10119 4139 10127
4131 10127 4125 10184 4159 10178 4209 10191
TIME...MOT...LOC 0226Z 263DEG 35KT 4201 10182 4161 10169 4133 10178
HAIL...<.75IN
WIND...60MPH
$$
Kulik2 follow-up statements
410
WWUS53 KLBF 180247
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
947 PM CDT THU MAY 17 2018
NEC005-075-091-101-117-180315-
/O.CON.KLBF.SV.W.0064.000000T0000Z-180518T0315Z/
Arthur NE-Grant NE-Keith NE-Hooker NE-McPherson NE-
947 PM CDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM
CDT/915 PM MDT/ FOR EASTERN ARTHUR...EASTERN GRANT...NORTHEASTERN
KEITH...WESTERN HOOKER AND WESTERN MCPHERSON COUNTIES...
At 946 PM CDT/846 PM MDT/, severe thunderstorms were located along a
line extending from near Whitman to 16 miles northeast of Arthur to
near Kingsley Dam, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Arthur, Hyannis, Whitman, Lemoyne, Duluth, Flatts, Cogill Lake, Green
Lake, Bucktail Lake, Three Mile Lake, Pratt Lake, Carr Lake, Haythorn
Lake, Lena, Sand Puddin Lake, Big Lamunyon Flats, McKeag, East Cody
Lake, Calora and Sand Beach Lake.
This includes the following highways...
Highway 2 between mile markers 145 and 173.
Highway 61 between mile markers 101 and 132, between mile markers
134 and 137, between mile markers 140 and 141, and between mile
markers 149 and 165.
Highway 92 between mile markers 131 and 135, and between mile
markers 165 and 191.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4209 10127 4168 10117 4140 10119 4139 10127
4131 10127 4125 10184 4126 10184 4168 10171
4208 10181
TIME...MOT...LOC 0246Z 236DEG 44KT 4211 10157 4171 10144 4128 10167
HAIL...<.75IN
WIND...60MPH
$$
Kulik375
WWUS53 KLBF 180309
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
1009 PM CDT THU MAY 17 2018
NEC005-075-091-101-117-180318-
/O.EXP.KLBF.SV.W.0064.000000T0000Z-180518T0315Z/
Arthur NE-Grant NE-Keith NE-Hooker NE-McPherson NE-
1009 PM CDT THU MAY 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ARTHUR...EASTERN
GRANT...NORTHEASTERN KEITH...WESTERN HOOKER AND WESTERN MCPHERSON
COUNTIES WILL EXPIRE AT 1015 PM CDT/915 PM MDT/...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern and west central Nebraska.
LAT...LON 4209 10127 4168 10117 4140 10119 4139 10127
4131 10127 4125 10184 4126 10184 4168 10171
4208 10181
TIME...MOT...LOC 0308Z 270DEG 35KT 4212 10130 4172 10117 4129 10141
$$
KulikWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 5:34 PM MDT, 2 hours 52 minutes earlier.
Area forecast discussion, May 17, 5:34 PM MDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service North Platte NE 634 PM CDT Thu May 17 2018 .SHORT TERM...(This evening through Friday) Issued at 344 PM CDT Thu May 17 2018 An upper trough was positioned across the Great Basin late this afternoon. Disturbances on the downstream side of this trough along the Central and Northern High Plains will lift northeast overnight. Across western Nebraska, scattered thunderstorms in the panhandle will move east and should expand in coverage. A low level jet is expected to sustain thunderstorm development. The latest HRRR and NAM models do not develop deep convection southward into southwest Nebraska. However, southeastward development is expected. Any storms this evening would favor large hail and gusty winds, with a transition more towards brief heavy rain and gusty winds as system coverage increases. Much of the thunderstorms should remain west of highway 83 before midnight, then progress eastward overnight. With the atmosphere fairly moist with precipitable water values from an inch up to 1.25 inches, locally heavy rainfall over an inch is possible. On Friday, scattered showers are expected mainly east of highway 83 during the morning, with a chance further west. In the afternoon, thunderstorms expected to develop, especially after 21z, ahead of the advancing upper trough. Focus will be along a weak front aloft, with models indicating initiation from between Valentine through Bassett south through Mullen and Thedford. A few storms by late afternoon could be severe. .LONG TERM...(Friday night through Thursday) Issued at 344 PM CDT Thu May 17 2018 The upper trough will advance into most of western Nebraska as a closed lows deepens in northeast Colorado. Likely to categorical POPs with widespread showers and thunderstorms expected as a cold front advances southeast overnight. With precipitable water values remaining high up to 1.25 inches, and fairly widespread showers and thunderstorms, areas of heavy rainfall expected. One to 1.5 inches of rainfall is forecast most of the forecast area, with local amounts near 2 inches. Chances increase that at least localized minor flooding will occur. A few storms could also be severe during the evening. On Saturday and Saturday night, the upper trough and closed low will move across. While strong or severe storms are not expected, the threat for showers and a few thunderstorms will continue. Additional rainfall of a quarter to half inch is expected, with locally up to an inch possible. Therefore, some continued chances for heavy rainfall and localized minor flooding could continue. Much cooler, with highs from the upper 40s to lower 50s northwest, to near 60 far southeast. Sunday, morning shower chances remain across the east as the system begins to exit the area. Highs should reach the lower 60s most areas. Mainly dry Sunday night into Monday as temporary upper ridging develops across the Central Plains. Chances for showers and thunderstorms return Monday night through Thursday of next week, as an upper trough in the western U.S. keeps gulf moisture in place across the region. Upper flow begins the period fairly zonal, then more southwesterly as the upper trough lifts northeast. Highs warm from the low 70s Monday, to the upper 70s to around 80 Tuesday through Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 631 PM CDT Thu May 17 2018 Thunderstorms will organize and move east across the area this evening and overnight. Areas of MVFR can be expected where thunderstorms occur. Otherwise some lower ceilings and MVFR conditions can be expected Friday morning prior to 18Z. Low level wind shear will also be a concern tonight as a southerly low level jet increases to 50 kt. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Taylor
Hazardous weather outlook, May 17, 1:35 PM MDT, 6 hours 51 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 235 PM CDT Thu May 17 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-181945- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 235 PM CDT Thu May 17 2018 /135 PM MDT Thu May 17 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. Severe thunderstorms are possible this evening across western Nebraska and the eastern Panhandle. The area of greatest concern will be west of an Ogallala to Merriman line. Large hail, damaging winds, frequent lightning, and heavy rainfall will all be possible. Additional thunderstorm development overnight may bring heavy rain, strong winds, and frequent lightning to much of the area. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Severe thunderstorms will again be possible Friday evening. The area of greatest concern will be south of an Alliance to Burwell line. Large hail, damaging winds, frequent lightning, and locally heavy rainfall will again be the main hazards. Heavy rainfall totaling 1 to 3 inches will be possible from now through Saturday night. Locally heavier amounts will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening across the Western Sandhills and eastern Panhandle of Nebraska. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Jurgensen
In the hours before
Local storm report, May 17, 7:39 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
839 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM TSTM WND GST 5 E ANTIOCH 42.07N 102.52W
05/17/2018 E60 MPH SHERIDAN NE PUBLIC
&&
JGOMEZLocal storm report, May 17, 7:44 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
844 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST 14 SW OSHKOSH 41.27N 102.54W
05/17/2018 E60 MPH GARDEN NE PUBLIC
&&
NMJLocal storm report, May 17, 8:26 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
926 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND GST 21 NE LEWELLEN 41.55N 101.86W
05/17/2018 E60 MPH ARTHUR NE TRAINED SPOTTER
&&
NMJThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 6:55 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Garden | 50 min |
| May 17, 7:13 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 47 min |
| May 17, 7:45 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Deuel, Garden, Grant, Keith | 60 min |
| May 17, 7:55 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 50 min |
| May 17, 9:39 PM MDT | Special Weather Statement | LBF | Cherry, Hooker, Logan, McPherson, Thomas | 66 min |
| May 17, 10:20 PM MDT | Special Weather Statement | LBF | Arthur | 40 min |
| May 17, 10:38 PM MDT | Special Weather Statement | LBF | Garden | 52 min |
| May 17, 11:02 PM MDT | Special Weather Statement | LBF | Arthur | 43 min |
| May 17, 11:27 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, McPherson | 48 min |
| May 17, 11:40 PM MDT | Special Weather Statement | LBF | Boyd, Custer, Garfield, Holt, Loup, Rock | 50 min |
| May 18, 2:24 AM MDT | Flood Watch | LBF | Arthur, Custer, Deuel, Garden, Keith, Lincoln and 3 more | 40 hr |
| May 18, 2:48 AM MDT | Special Weather Statement | LBF | Garfield, Loup | 42 min |
| May 18, 8:07 AM MDT | River Flood Warning | LBF | Garden, Keith | 4 days |
| May 18, 8:07 AM MDT | River Flood Warning | LBF | Lincoln | 5 days |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.